Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 282, NWS Tallahassee, FL

August 20, 2016Coffee County, Dale County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 20, 2016, 3:59 PM CDT for Coffee County, Dale County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2016, 3:59 PM CDT (20:59 UTC)
Expired
Aug 20, 2016, 4:45 PM CDT
In force
46 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Coffee County, AL, Dale County, AL

The radar

The Ft Rucker radar (KEOX), 38 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

161 
WUUS52 KTAE 202059
SVRTAE
ALC031-045-202145-
/O.NEW.KTAE.SV.W.0282.160820T2059Z-160820T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
359 PM CDT SAT AUG 20 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL COFFEE COUNTY IN ALABAMA...
  NORTHWESTERN DALE COUNTY IN ALABAMA...

* UNTIL 445 PM CDT

* AT 359 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NEW
  BROCKTON... OR NEAR ENTERPRISE...MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  OZARK...ENTERPRISE...FORT RUCKER...LEVEL PLAINS...NEWTON...
  NEW BROCKTON...ARITON...CLINTONVILLE...DILLARD...RICHBURG...
  WATERFORD...HOOPER STAGE FIELD...LOWE ARMY HELIPORT...
  GREATER SALEM CHURCH...TABERNACLE...CAMP ALAFLO BSA...
  TURNER CROSSROADS...KLONDYKE HILL...
  HANCHEY FIELD AND DEAN CHURCH ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3129 8597 3139 8602 3159 8570 3135 8556
TIME...MOT...LOC 2059Z 244DEG 11KT 3137 8588 

HAIL...<.75IN
WIND...60MPH
 
$$

11-MOORE
1 follow-up statement
979 
WWUS52 KTAE 202135
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
435 PM CDT SAT AUG 20 2016

ALC031-045-202145-
/O.EXP.KTAE.SV.W.0282.000000T0000Z-160820T2145Z/
COFFEE AL-DALE AL-
435 PM CDT SAT AUG 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COFFEE AND
NORTHWESTERN DALE COUNTIES WILL EXPIRE AT 445 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3129 8597 3139 8602 3159 8570 3135 8556
TIME...MOT...LOC 2134Z 244DEG 11KT 3137 8588 

$$

11-MOORE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:29 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 20, 2:29 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
329 PM EDT SAT AUG 20 2016

.NEAR TERM [Through Tonight]...

Local radar imagery shows scattered showers and thunderstorms
developing across southeast AL and the FL Panhandle this afternoon.
Further development across eastern portions of our area is expected
as the day goes on, but most of the coverage will stay in the
western and northern parts of our forecast area this afternoon and
evening. Overnight minimum temperatures will hover around the mid
70s, upper 70s along the immediate coastline.

.SHORT TERM [Sunday Through Monday Night]...

Mid level trough extending from the Great Lakes southwestward to the
southern Plains will generally move eastward through the short term
period and support a weak cold front as it moves southeastward. The
front will remain north of the CWA Sunday and thus the best low
level convergence will reside north as well. PWATs remain around 1.8
inches through much of the area with a slight bump to 2 inches
across southeast Alabama and have tapered higher PoPs in that
direction.

By Monday, mid level high pressure slides underneath the mid level
trough across the Gulf of Mexico and effectively stalls the surface
cold front near the I-10 corridor. PWATs up to 2 inches and low
level convergence across the central and southern portions of the
CWA will warrant a good chances for storms Monday afternoon.

High temperatures each day will reach the lower to mid 90s. If
clouds are more abundant Monday, high temperatures may be a little
lower than forecast.

.LONG TERM [Tuesday Through Saturday]...

Mid level high reasserts itself across the southern and southeast
CONUS at the beginning of the long term. Weak cold front will
dissipate Tuesday with surface high pressure near the mouth of
the Mississippi controlling the surface flow with weak northerly
flow. Surface high pressure ridge sliding down the Appalachians
will cause winds to become more easterly Wednesday and Thursday.
An inverted trough moving towards the lower Atlantic coast will
cause winds to back to the northeast towards the weekend. Diurnal
convection will continue through the period. Highs will be in the
lower to mid 90s each day.

&&

.AVIATION [Through 18Z Sunday]...

Storms have already begun to pop up, but are widely scattered and
may not directly affect our local TAF sites. These storms are not
expected to linger very long into the overnight hours. Brief MVFR
ceilings may be possible once again tomorrow morning near DHN and
ABY, but confidence was too low to put in this TAF package.

&&

.MARINE...

High pressure will remain across the northern Gulf of
Mexico coastal waters through the upcoming week. Winds will
generally remain below 15 knots and seas will be 2 feet or less.
Isolated to scattered showers and thunderstorms can be expected
through the period.

&&

.FIRE WEATHER...

Hazardous fire weather conditions are not expected over the next
several days.

&&

.HYDROLOGY...

Scattered afternoon showers and thunderstorms will continue.
However, there are no widespread flooding concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  93  76  94  76 /  10  30  10  40  20
Panama City   79  87  78  88  78 /  10  30  10  30  20
Dothan        74  92  74  92  74 /  20  40  20  40  20
Albany        75  93  74  93  74 /  20  30  20  40  20
Valdosta      74  93  74  94  75 /  10  20  10  40  20
Cross City    75  92  75  94  76 /  10  20  10  30  20
Apalachicola  77  88  78  89  78 /  10  20  10  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Moore
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...Moore
MARINE...Scholl
FIRE WEATHER...Harrigan
HYDROLOGY...DVD/Scholl

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 4:29 PM CDTSpecial Weather StatementTAEDale46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.